Heavy Snow, Winnebago
- When
- March 15, 1:00 AM CST to 8:00 AM CST
- Where
- Winnebago forecast zone
- Reported by
- Public
- Coordinates
- 43.378, -93.734 (the zone’s center; the record gives no point)
A fast moving system brought late season snow to the area in the early morning hours of March 15th. Precipitation initially began as rain before transitioning over to snow across the northern half of the state.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A fast moving system brought late season snow to the area in the early morning hours of March 15th. Precipitation initially began as rain before transitioning over to snow across the northern half of the state. A band of heavier snow set up across the north allowing for snowfall rates of 1 to 2 inches per hours at many locations. This was coupled with winds over 25 mph for several hours, significantly reducing visibility. By late morning the system had quickly exited the area, leaving behind widespread accumulations of 5 to 9 inches of snow across northern Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 14, 11:02 PM CST, 1 hour 58 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1202 AM CDT Mon Mar 15 2021 ...Updated 06z Aviation... .SHORT TERM.../Tonight through Monday/ Issued at 308 PM CDT Sun Mar 14 2021 Confidence: Medium to High Winter concerns continue with storm entering the region today and another expected midweek. Today's event is evolving more or less as expected so far with a wing of warm air advection and moisture rapidly spreading north into the US30 to US20 corridor this morning. The moisture transport is still attempting to overcome the dry airmass in the north, but should edge north this afternoon. Already have raised PoP there today. Overall the tonight is on track with a continued cooling of the column as moisture encounters a continually drying airmass. The net effect will be to cool the column as strong east southeast flow aloft encounters a moisture surge tonight from the south. That's the easy portion of the forecast. The difficult part remains the transition zone/sharp cut off of amounts as well as surface winds and visibility heading into the early morning hours Monday through 18z over the north. Complicating the forecast today is the strong ridge of high pressure aloft over the Northern Plains...extending southeast into the southeast US. Though the storm will continue to edge northeast overnight, the receding high will likely result in a stronger surface pressure gradient near the surface from 09z to 16z Monday over the northeast along with a more pronounced frontal zone aloft. With very strong isentropic lift and frontal forcing tonight as the next surge of moisture moves over the region, snowfall amounts may actually end up higher over the north. The other result of this would be rather robust snowfall rates as the wedge of forcing moves northeast overnight. HREF progs suggest that 1-1.5 inch rates an hour are likely over the north overnight with an area of greater than an inch per hour from 10 to 14z over the I35 corridor from roughly Ames north to the Iowa Minnesota border. This would also affect US20 east of I35 from 12z through 15z and portions of US30 overnight into tomorrow morning. With the potential for visibility down to 1/2 to 1/4 miles at times, any morning travel over the north half of Iowa will be difficult to dangerous at times with the snowfall rates and visibility. Moderate snowfall is expected to continue over the northeast Monday morning in a corridor from Mason City southeast toward Waterloo where the worst conditions will finally lift northeast of our area by 18z in the far northeast. With all those considerations and slightly higher snowfall amounts expected a few miles south and east of the present warning areas, have expanded the warning south and east to include areas along US20 and east to Waterloo/Cedar Falls. Highs tomorrow will be held in the lower 30s north to about 40 to 45 in the south. By Monday night the precipitation pulls out with only lingering clouds and lows dipping into the mid 20s north and in the lower 30s south. Though conditions are favorable for fog Monday night into Tuesday morning, will forgo and deep analysis right now due to time constraints. Needless to say, any remelt of snow with cooling overnight lows will likely lead to saturation and potentially some areas of thicker fog. .LONG TERM.../Monday night through Sunday/ Issued at 308 PM CDT Sun Mar 14 2021 Confidence: Medium Models continue to have challenges with the midweek storm, now keeping the track south of Iowa. The Euro has been warmer throughout the column while the GFS has been cold enough to at least support a mix. It has backed off the snowfall expectations of previous runs and now is focusing accumulations over the southern areas of the state. With confidence remaining low into midweek, will need to evaluate details in the coming shifts once tonight/Monday's storm has exited. Overall, next week shows a gradual warming trend with a return of west southwest flow aloft into late week and the weekend. This is reflected in both deterministic model runs of the GFS/Euro and should lead to a return to highs in the 50s/lower 60s in the south with at least 40s to lower 50s north by weekend. The snowmelt this week will quickly end up in area streams and rivers, so expect some increase in flow and river levels as some of the moisture also helps to recharge the dry soil moisture. Dry weather is expected Friday into the weekend as well. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1200 AM CDT Mon Mar 15 2021 Conditions will continue to deteriorate at the terminal sites as the overnight progresses and through most of Monday. Moderate to heavy rain showers will be accompanied with IFR CIGs at DSM and OTM. A mix of rain and snow is likely for a period of time. FOD, MCW, and ALO will eventually transition to snow, also with IFR CIGs and visibility. Wind gusts up to 30 kts possible at most of the TAF sites. The precipitation should move out late Monday afternoon, but expect IFR CIGs to linger. Overall, poor aviation conditions. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 4 PM CDT this afternoon for IAZ044>050-057>062. Winter Storm Warning until 4 PM CDT this afternoon for IAZ004>007-015>017-023>028-033>039. && SHORT TERM...REV LONG TERM...REV AVIATION...Krull
Hazardous Weather Outlook National Weather Service Des Moines IA 704 PM CDT Sun Mar 14 2021 IAZ070>075-081>086-092>097-160015- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 704 PM CDT Sun Mar 14 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Breezy east winds will gust over 30 mph at times into early this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Rain and possibly accumulating snow are possible toward midweek. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ044>050-057>062-160015- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek- 704 PM CDT Sun Mar 14 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Winter Weather Advisory is in effect for the area late tonight into Monday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Winter Weather Advisory is in effect for the area on Monday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Rain and possibly accumulating snow are possible toward midweek. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but snowfall reports are always appreciated. IAZ004>007-015>017-023>028-033>039-160015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 704 PM CDT Sun Mar 14 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Winter Storm Warning is in effect for the area late tonight into Monday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Winter Storm Warning is in effect for the area on Monday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Rain and possibly accumulating snow are possible toward midweek. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but snowfall reports are always appreciated.
The national radar mosaic for the moment the first event began.
10 winter storm, 3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947823, 947824, 947825, 951133, 951134, 951135, 951136, 951137, 951138, 951139, 951140, 951141, 951142.